Iowa, 2007

Hail and Damaging Winds in Iowa, July 16, 2007

July 16, 2007 · NWS DMX · 47 events in 7 counties and zones

A very unstable airmass, typical of July, was in place over Iowa. Afternoon temperatures warmed into the upper 80s to low 90s, with dew point temperatures in the upper 60s to low 70s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.4 million
Crop damage
$375,000
Events
47

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A very unstable airmass, typical of July, was in place over Iowa. Afternoon temperatures warmed into the upper 80s to low 90s, with dew point temperatures in the upper 60s to low 70s. By the mid and late afternoon hours, lifted indices were in the -8 to -10 C. range and CAPE was between 4000 and 5000 J/kg. The airmass was quite warm with freezing levels in the 13,000 to 15,000 foot range. The best shear was over the east third of the state, where values were close to 40 kts of effective shear. The values tapered off to around 25 kts over the west third. There was plenty of CAPE available in the -10 to -30 C. level of the atmosphere with values in the 400 to 500 J/kg range. LCL levels ranged from around 1000 meters over eastern Iowa, to around 1500 meters over the west. A weak surface low pressure was located over central South Dakota during the afternoon. A stationary front extended from the low, east-southeast into the northeast corner of Iowa. Initial development took place over eastern South Dakota, with secondary development over eastern Iowa. The area over South Dakota tracked southeast into northwest and north central Iowa, while the development over eastern Iowa tracked slowly south. Initially, the thunderstorms over the northwest produced winds of 60 to 70 MPH, with one report of 80 MPH winds. In the Armstrong area, 70 to 80 MPH winds rendered roadways impassible and tore gutters off of houses. The area over the east produced mainly hail and heavy rain. Hail up to softball size occurred in the Cedar Falls area, with baseball size hail in Black Hawk County near Waterloo. As the evening progressed, the convection to the northwest became more organized as it reached the convection to the east. A large supercell formed over Grundy County. It has a pronounced anti-cyclonic circulation with it as it tracked southeast into northern Tama County. There were several reports of funnel clouds all the way from Worth County southeast to Tama County. It turned out that many of the reports were of gustnadoes, forming on the east edge of the line along the outflow boundary. They lacked depth and no reports of damage were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 16, 2:00 PM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Jul 16, 2:00 PM CST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
300 PM CDT MON JUL 16 2007

.SHORT TERM /TONIGHT/...
CONVECTION LEFTOVERS NOW IN SOUTHEAST IOWA WITH RAPID
DESTABILIZATION FOR MOST OF THE AREA THIS AFTERNOON. NO CAP TO SPEAK
OF WITH 30 TO 50 KTS OF BULK SHEAR FROM NORTHERN IOWA TO SOUTHWEST
MN. PWATS ALSO HIGH OVER THE AREA WITH A 1.5 TO 1.8 INCHES PRESENT
FROM NORTH CENTRAL THROUGH SOUTHEAST IOWA ATTM. PARAMETERS COMING
TOGETHER FOR SEVERE EVENT ALONG AND SOUTH OF THE STATIONARY FRONTAL
BOUNDARY THIS EVENING AND TONIGHT. LARGE HAIL AND DAMAGING WINDS
REMAIN THE PRIMARY THREAT WITH ISOLATED TORNADOES ALONG THE BOUNDARY
A POSSIBILITY AS WELL. WEAK DRY LINE HAS ALSO DEVELOPED OVER CENTRAL
IA WHERE CONVERGENCE IS ALSO INCREASING. CONVECTION WILL REMAIN
THROUGH THE EVENING INTO THE OVN AS THETAE ADVECTION CONTINUES TO
FEED STORM ACTIVITY AS BOUNDARY MAKES SOME PROGRESS NORTHEAST OVN.
RAINFALL AMTS IN SOME OF THE STRONGER STORMS MAY REACH TO 2 INCHES
OR GREATER...ESPECIALLY CENTRAL AND EAST. TEMPS TO REMAIN WARM OVN
WITH LOWS FROM 65 T0 70.

.LONG TERM.../TUESDAY-MONDAY/...
MODELS IN GENERAL AGREEMENT OVER THE NEXT SEVERAL PERIODS REGARDING
THE EVOLUTION OF THIS MORNINGS FRONTAL BOUNDARY AND ADVANCEMENT OF
WARM AIR INTO STATE THROUGH WED. DIFFERENCES ARISE REGARDING FRONTAL
PASSAGE ON THURSDAY. WITH MAIN WAVE PROGGED TO DROP EAST SOUTHEAST
TONIGHT...BEST CHANCES FOR ANY ORGANIZED CONVECTION DRIVEN BY A
SYNOPTIC FEATURE WILL EXIT THE REGION BY TUES AM THOUGH FRONT AND
INSTABILITY WILL LINGER. THOUGH UNCAPPED THROUGH EARLY TUES...CAP AT
H700 BEGINS TO TAKE OVER DURING THE DAY AS FRONT LIFTS NORTHEAST AND
TEMPS WARM ALOFT. CURRENT H850 PROGS SUGGEST +24 TO +26C OVER
CENTRAL THROUGH NORTHWEST FORECAST AREA BY LATE AFTERNOON. MIXING
NOT SIGNIFICANT...BUT TEMPS SHOULD WARM TO MID 90S ANYWAY OVER THE
REGION IN AREAS WITH LESSER CLOUD COVER...SOUTHWEST TO WEST
ESPECIALLY. SOME CONCERN TUES AFTERNOON FOR NORTHEAST COUNTIES AS
MLCAPE WILL RISE TO >4000 J/KG BY LATE AFTERNOON AND STILL NO CAP.
BULK SHEAR MODEST WITH LIMITED SFC CONVERGENCE THOUGH INSTABILITY
ALONE SHOULD BE ENUF TO GET THINGS GOING BY MID TO LATE AFTERNOON
OVER THE NORTHEAST SECTIONS. HIGHS TUES WILL PUSH HEAT INDICES TO
NEAR 100 WEST. THUNDER CHANCES WILL REMAIN NORTH IN THE
VICINITY OF THE FRONT WHILE CENTRAL AND SOUTH REMAIN HOT/HUMID
THROUGH WED. FRONT BEGINS TO PUSH SOUTH IN RESPONSE TO H500 WAVE
ROTATING ON THE BACK SIDE OF HUDSON BAY SYSTEM BY WED NIGHT/THUR.
GEM/EURO/GFS SEEM TO BE HANDLING ENERGY BETTER WITH TWO SEPARATE
WAVES WHILE NAM CONSOLIDATES SYSTEM INTO ONE...SHIFTING COOL AIR
FARTHER EAST EARLIER...RESULTING IN SLOWER SOUTHERLY PROGRESSION OF
COOL AIR. HAVE SIDED WITH GFS FRONTAL TIMING...BLENDING WITH
SURROUNDING OFFICES. RATHER COOL AIRMASS HEADING INTO THE GREAT
LAKES AGAIN BY THUR NIGHT/FRI. WILL EXPECT TO SEE 50S FOR LOWS WITH
UPPER 70S TO NEAR 80 NORTHEAST FOR HIGHS FRI. HAVE MADE SOME
SEASONAL ADJUSTMENTS BY RAISING MAX A DEGREE OR TWO FROM PREVIOUS
EPISODES. OPERATIONAL GUIDANCE SEEMS TOO HIGH AND WILL BE KEEPING
TMAX CLOSER TO COOLEST MEMBER FOR FRIDAY. HIGH SLIDES EAST QUICKLY
BY LATE SATURDAY ALLOWING WARMER TEMPS TO SLIDE OVER RIDGE AND BACK
INTO REGION SUN AND MONDAY. HAVE GONE ABOVE HPC GUIDANCE ON MONDAY
GIVEN THERMAL PROFILES OF GEM/EURO/GFS.

&&

.AVIATION...16/18Z
SHOWERS AND THUNDERSTORMS EXPECTED TO DEVELOP ALONG A SFC BOUNDARY
CURRENTLY STRETCHING ACROSS ERN SD AND SRN MN INTO NC/NE IOWA BY
LATE THIS AFTERNOON INTO THE EVENING. LOW TO MID LEVEL CU FIELD
CURRENTLY DEVELOPING ACROSS NC/NE IOWA WITH CEILINGS AROUND
BKN025-045 WITH ISOLATED AREAS OF SCT-BKN015. THUNDERSTORM ACTIVITY
IS THEN EXPECTED TO TRANSLATE SOUTHWARD BY LATE EVENING INTO THE
OVERNIGHT HOURS. SOME LOWERED VISIBILITIES ARE EXPECTED WITH THE
THUNDERSTORM ACTIVITY...WITH CEILINGS MOSTLY AOA SCT-BKN025CB.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

AVIATION/SHORT TERM...ALBRECHT
LONG TERM...REV
Hazardous weather outlook, Jul 16, 8:58 AM CST, 7 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
958 AM CDT MON JUL 16 2007

IAZ004>007-016-017-025>028-037>039-048>050-061-062-074-075-085-
086-096-097-171500-
EMMET-KOSSUTH-WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-
BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-JASPER-
POWESHIEK-MARION-MAHASKA-MONROE-WAPELLO-APPANOOSE-DAVIS-
958 AM CDT MON JUL 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH THE EARLY
AFTERNOON. THE STORMS WILL BECOME MORE NUMEROUS LATE THIS
AFTERNOON AND TONIGHT. SOME SEVERE STORMS ARE POSSIBLE LATER THIS
AFTERNOON AND THIS EVENING WITH LARGE HAIL AND DAMAGING WINDS
POSSIBLE. HEAVY RAINFALL IS EXPECTED TO BECOME THE PRIMARY THREAT
OVERNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE AT VARIOUS TIMES...MAINLY
LATE AFTERNOON AND OVERNIGHT...FROM TUESDAY THROUGH THURSDAY. SOME
OF THESE STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS.
ADDITIONALLY...AMPLE MOISTURE WILL LEND TO THE STORMS PRODUCING
LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.
ACTIVATION MAY ALSO BE NEEDED AT VARIOUS TIMES FROM TUESDAY
THROUGH THURSDAY AS WELL.

IAZ015-023-024-033>036-044>047-057>060-070>073-081>084-092>095-
171500-
PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER-HAMILTON-
CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-DALLAS-POLK-CASS-
ADAIR-MADISON-WARREN-ADAMS-UNION-CLARKE-LUCAS-TAYLOR-RINGGOLD-
DECATUR-WAYNE-
958 AM CDT MON JUL 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS LATE THIS AFTERNOON AND
TONIGHT. SOME SEVERE STORMS ARE POSSIBLE LATER THIS AFTERNOON AND
THIS EVENING WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE. HEAVY
RAIN MAY POSE A THREAT OVERNIGHT ACROSS AREAS MAINLY EAST OF
INTERSTATE 35.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE AT VARIOUS TIMES...MAINLY
LATE AFTERNOON AND OVERNIGHT...FROM TUESDAY THROUGH THURSDAY. SOME
LOCALIZED HEAVY RAINFALL IS POSSIBLE WITH ANY STORM ALONG WITH
MARGINALLY SEVERE HAIL.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON OR TONIGHT.
ACTIVATION MAY ALSO BE NEEDED THROUGH THURSDAY...BUT IS NOT
ANTICIPATED AT THIS TIME.

ALBRECHT

In the hours before

Local storm report, Jul 16, 4:20 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
520 PM CDT MON JUL 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND GST     ESTHERVILLE             43.40N 94.83W
07/16/2007  E70 MPH          EMMET              IA   EMERGENCY MNGR

&&

MRUSSELL

The radar

The Sioux Falls radar (KFSD), 154 km away, was scanning. The volume nearest the first event began at 22:21 UTC.

Open the radar archive at this moment

Event by event

24 thunderstorm wind, 23 hail. Local standard time, as filed.

Thunderstorm Wind, Emmet

When
July 16, 4:20 PM CST
Where
Emmet County, 1.71 mi NE of Estherville
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
43.440, -94.830

Thunderstorm Wind, Emmet

When
July 16, 4:20 PM CST
Where
Emmet County, 1.71 mi SE of Estherville
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Crop damage
$2,000
Reported by
Emergency Manager
Coordinates
43.400, -94.830

Thunderstorm Wind, Emmet

When
July 16, 4:20 PM CST
Where
Emmet County, Estherville
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
43.420, -94.850

Thunderstorm Wind, Emmet

When
July 16, 4:22 PM CST
Where
Emmet County, 1.71 mi SE of Estherville
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Crop damage
$2,000
Reported by
Trained Spotter
Coordinates
43.400, -94.830

Thunderstorm Wind, Emmet

When
July 16, 4:25 PM CST
Where
Emmet County, Estherville Arpt
Measured
53 kt (61 mph) measured gust
Property damage
$3,000
Reported by
ASOS
Coordinates
43.400, -94.750

Thunderstorm Wind, Emmet

When
July 16, 4:28 PM CST
Where
Emmet County, 1.71 mi SE of Estherville
Measured
65 kt (75 mph) estimated gust
Property damage
$50,000
Crop damage
$5,000
Reported by
Law Enforcement
Coordinates
43.400, -94.830

Thunderstorm Wind, Emmet

When
July 16, 4:32 PM CST
Where
Emmet County, Estherville Arpt
Measured
54 kt (62 mph) measured gust
Property damage
$3,000
Reported by
ASOS
Coordinates
43.400, -94.750

Thunderstorm Wind, Emmet

When
July 16, 4:35 PM CST
Where
Emmet County, Ringsted
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Crop damage
$2,000
Reported by
Newspaper
Coordinates
43.300, -94.520

Thunderstorm Wind, Emmet

When
July 16, 4:38 PM CST
Where
Emmet County, Estherville Arpt
Measured
56 kt (64 mph) measured gust
Property damage
$3,000
Reported by
ASOS
Coordinates
43.400, -94.750

Thunderstorm Wind, Emmet

When
July 16, 4:40 PM CST
Where
Emmet County, 1.22 mi SE of Armstrong
Measured
65 kt (75 mph) estimated gust
Property damage
$75,000
Crop damage
$20,000
Reported by
Trained Spotter
Coordinates
43.390, -94.480

Hail, Butler

When
July 16, 4:45 PM CST
Where
Butler County, 4.27 mi NNE of Packard
Measured
1.75 in hail
Property damage
$25,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
42.910, -92.700

Thunderstorm Wind, Emmet

When
July 16, 4:45 PM CST
Where
Emmet County, 2.05 mi SE of Armstrong
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
43.380, -94.470

Thunderstorm Wind, Kossuth

When
July 16, 4:45 PM CST to 5:15 PM CST
Where
Kossuth County, Bancroft
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Crop damage
$100,000
Reported by
Newspaper
Coordinates
43.280, -94.220

Thunderstorm Wind, Kossuth

When
July 16, 4:50 PM CST to 5:15 PM CST
Where
Kossuth County, 4.25 mi WNW of Swea City
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
43.400, -94.380

Hail, Butler

When
July 16, 4:52 PM CST
Where
Butler County, 4.96 mi NE of Packard
Measured
0.75 in hail
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
42.900, -92.650

Thunderstorm Wind, Kossuth

When
July 16, 4:55 PM CST
Where
Kossuth County, 4.52 mi W of Swea City
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
43.380, -94.390

Thunderstorm Wind, Kossuth

When
July 16, 4:55 PM CST
Where
Kossuth County, 4.52 mi W of Swea City
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
43.380, -94.390

Thunderstorm Wind, Kossuth

When
July 16, 4:55 PM CST
Where
Kossuth County, 2.31 mi NNW of Seneca
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
43.330, -94.400

Thunderstorm Wind, Kossuth

When
July 16, 5:15 PM CST
Where
Kossuth County, 1.67 mi WSW of Sexton
Measured
57 kt (66 mph) estimated gust
Property damage
$10,000
Crop damage
$25,000
Reported by
Emergency Manager
Coordinates
43.070, -94.110

Hail, Butler

When
July 16, 5:24 PM CST
Where
Butler County, Clarksville
Measured
1 in hail
Property damage
$10,000
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
42.780, -92.670

Hail, Butler

When
July 16, 5:30 PM CST
Where
Butler County, Clarksville
Measured
1 in hail
Property damage
$10,000
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
42.780, -92.670

Hail, Butler

When
July 16, 5:42 PM CST
Where
Butler County, 0.69 mi S of Shell Rock
Measured
1.75 in hail
Property damage
$25,000
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
42.710, -92.580

Thunderstorm Wind, Hancock

When
July 16, 5:45 PM CST
Where
Hancock County, Garner
Measured
57 kt (66 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
43.100, -93.620

Thunderstorm Wind, Hancock

When
July 16, 5:47 PM CST
Where
Hancock County, Garner
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
43.100, -93.620

Thunderstorm Wind, Hancock

When
July 16, 5:52 PM CST
Where
Hancock County, Britt
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
43.100, -93.820

Hail, Black Hawk

When
July 16, 5:54 PM CST
Where
Black Hawk County, 0.86 mi SE of Finchford
Measured
2 in hail
Property damage
$35,000
Crop damage
$10,000
Reported by
Public
Coordinates
42.620, -92.540

Hail, Black Hawk

When
July 16, 6:00 PM CST
Where
Black Hawk County, 0.86 mi SE of Finchford
Measured
2.75 in hail
Property damage
$50,000
Crop damage
$20,000
Reported by
Public
Coordinates
42.620, -92.540

Hail, Butler

When
July 16, 6:06 PM CST
Where
Butler County, 1 mi NE of New Hartford
Measured
1.75 in hail
Property damage
$25,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
42.580, -92.606

Hail, Black Hawk

When
July 16, 6:09 PM CST
Where
Black Hawk County, Cedar Falls
Measured
1 in hail
Property damage
$10,000
Crop damage
$2,000
Reported by
Trained Spotter
Coordinates
42.520, -92.450

Hail, Black Hawk

When
July 16, 6:10 PM CST
Where
Black Hawk County, Cedar Falls
Measured
1 in hail
Property damage
$10,000
Crop damage
$2,000
Reported by
Trained Spotter
Coordinates
42.520, -92.450

Hail, Butler

When
July 16, 6:10 PM CST
Where
Butler County, 3.13 mi WSW of Farmer
Measured
2.75 in hail
Property damage
$35,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
42.590, -92.590

Hail, Black Hawk

When
July 16, 6:11 PM CST
Where
Black Hawk County, 0.51 mi E of Farmer
Measured
4.5 in hail
Property damage
$75,000
Crop damage
$10,000
Reported by
Public
Coordinates
42.600, -92.520

Hail, Black Hawk

When
July 16, 6:12 PM CST
Where
Black Hawk County, Cedar Falls
Measured
1 in hail
Property damage
$20,000
Crop damage
$5,000
Reported by
Public
Coordinates
42.520, -92.450

Hail, Black Hawk

When
July 16, 6:12 PM CST
Where
Black Hawk County, Cedar Falls
Measured
1 in hail
Property damage
$20,000
Crop damage
$5,000
Reported by
Public
Coordinates
42.520, -92.450

Hail, Black Hawk

When
July 16, 6:13 PM CST
Where
Black Hawk County, 3 mi NW of Cedar Falls
Measured
2.5 in hail
Property damage
$35,000
Crop damage
$20,000
Reported by
Public
Coordinates
42.551, -92.492

Hail, Black Hawk

When
July 16, 6:15 PM CST
Where
Black Hawk County, Cedar Falls
Measured
2.75 in hail
Property damage
$200,000
Crop damage
$5,000
Reported by
Public
Coordinates
42.520, -92.450

Hail, Black Hawk

When
July 16, 6:17 PM CST
Where
Black Hawk County, Cedar Falls
Measured
4 in hail
Property damage
$300,000
Crop damage
$5,000
Reported by
Emergency Manager
Coordinates
42.520, -92.450

Hail, Black Hawk

When
July 16, 6:17 PM CST
Where
Black Hawk County, Cedar Falls
Measured
1.5 in hail
Property damage
$25,000
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
42.520, -92.450

Thunderstorm Wind, Cerro Gordo

When
July 16, 6:19 PM CST
Where
Cerro Gordo County, Mason City
Measured
51 kt (59 mph) measured gust
Property damage
$10,000
Reported by
Mesonet
Coordinates
43.150, -93.200

Thunderstorm Wind, Cerro Gordo

When
July 16, 6:20 PM CST
Where
Cerro Gordo County, Mason City
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
43.150, -93.200

Hail, Black Hawk

When
July 16, 6:27 PM CST
Where
Black Hawk County, 1 mi W of Cedar Falls
Measured
1 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
Broadcast Media
Coordinates
42.520, -92.470

Hail, Black Hawk

When
July 16, 6:30 PM CST
Where
Black Hawk County, 2.64 mi WSW of Cedar Falls Arpt
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
42.460, -92.530

Hail, Black Hawk

When
July 16, 6:30 PM CST
Where
Black Hawk County, 4 mi S of Cedar Falls
Measured
1.75 in hail
Property damage
$20,000
Crop damage
$10,000
Reported by
Emergency Manager
Coordinates
42.462, -92.450

Hail, Black Hawk

When
July 16, 6:30 PM CST
Where
Black Hawk County, 4 mi N of Hudson
Measured
4.25 in hail
Property damage
$50,000
Crop damage
$25,000
Reported by
Trained Spotter
Coordinates
42.478, -92.450

Thunderstorm Wind, Franklin

When
July 16, 6:35 PM CST
Where
Franklin County, Hampton
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
42.750, -93.200

Hail, Black Hawk

When
July 16, 7:20 PM CST to 7:21 PM CST
Where
Black Hawk County, 4 mi N of La Porte City
Measured
0.88 in hail
Property damage
$3,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
42.378, -92.200

Thunderstorm Wind, Black Hawk

When
July 16, 7:43 PM CST
Where
Black Hawk County, 6 mi W of La Porte City
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
42.320, -92.317

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 33689, 33692, 33696, 33690, 33885, 33691, 33886, 37877, 33887, 33693, 33683, 33884, 37875, 33883, 33684, 33694, 33695, 33881, 33882, 33685, 33686, 33687, 33697, 33698, 33699, 33688, 33704, 33705, 33706, 33707, 33708, 33709, 33710, 33711, 33712, 33713, 33714, 33715, 33700, 33701, and more.